Alert archive / California / Wind Advisories in 2018

Wind Advisory 18, NWS Phoenix, AZ

October 5, 2018Imperial County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Oct 5, 2018, 1:33 PM PDT for Imperial County, San Bernardino County, California. It took effect at Oct 6, 2018, 8:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 1:33 PM PDT (20:33 UTC)
In effect from
Oct 6, 2018, 8:00 PM PDT
Expired
Oct 7, 2018, 8:00 AM PDT
In force
12 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS75 KPSR 052033
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
133 PM MST Fri Oct 5 2018

CAZ560-562-060845-
/O.NEW.KPSR.WI.Y.0018.181007T0300Z-181007T1500Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
133 PM PDT Fri Oct 5 2018

...WIND ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 8 AM PDT
SUNDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 8 PM Saturday to 8 AM PDT
Sunday.

* WINDS...Northwest 20 to 30 mph with gusts up to 55 mph.

* TIMING...8 pm Saturday to 8 am PDT Sunday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Briefly lowered visibilities to well under a mile at 
  times in blowing dust or blowing sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
570 
WWUS75 KPSR 060839
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
139 AM MST Sat Oct 6 2018

CAZ560-562-062230-
/O.CON.KPSR.WI.Y.0018.181007T0300Z-181007T1500Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
139 AM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
PDT SUNDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...8 pm this evening to 8 am PDT Sunday.

* IMPACTS...Strong winds will make travel difficult for high-
  profile vehicles. Blowing dust and sand may reduce visibility in
  deserts at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
688 
WWUS75 KPSR 062106
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
206 PM MST Sat Oct 6 2018

CAZ560-562-071230-
/O.CON.KPSR.WI.Y.0018.181007T0300Z-181007T1500Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
206 PM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
PDT SUNDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...8 pm this evening to 8 am PDT Sunday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
607 
WWUS75 KPSR 070916
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
216 AM MST Sun Oct 7 2018

CAZ560-562-071500-
/O.CON.KPSR.WI.Y.0018.000000T0000Z-181007T1500Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
216 AM PDT Sun Oct 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* TIMING...Through 8 am PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 5, 10:41 AM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 5, 10:41 AM PDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1041 AM MST Fri Oct 5 2018

.UPDATE...Updated aviation discussion

&&

.SYNOPSIS...
Drier air will temporarily be in place through early Saturday, but
another cool Pacific weather system will then dip into the
region beginning Saturday night. This system will bring good
chances for showers and thunderstorms mainly over the central and
eastern portions of Arizona. It will also bring even cooler
temperatures with afternoon highs struggling to get into the 80s
in many locations on Sunday and Monday and overnight lows in the
50s. Temperatures will remain below normal for all of next week
with rain chances returning late next week.

&&

.DISCUSSION...
The forecast over the next week or so is quite interesting as we
have an unseasonably strong and cold Pacific system move in late
in the weekend and then possibly another tropical system (Sergio)
to deal with late next week. Quiet conditions will reign at least
for today and likely much of Saturday with mostly clear skies and
highs reaching into the middle to upper 80s.

The next weather system is beginning to take shape off the
Pacific Northwest coast and is forecast to dive south southeast
through the Interior West later today and Saturday. By Saturday
evening, models show the main shortwave trough and the nose of a
strong upper level jet max already reaching into northwest
Arizona and southern California. The trough will undergo rapid
intensification Saturday night into Sunday as the jet max dives
into the base of the trough. Models continue to show this
unseasonably strong and cold trough will provide ample dynamics
aloft along with bringing a weak surface cold front through the
region.

Moisture will be sufficient given the strong dynamics of the
system, but we are not anticipating a widespread heavy rainfall
event. The latest PoPs have changed very little from the previous
forecast with the best rain chances across the central and
eastern Arizona high terrain and northern portions of the south-
central Arizona deserts. Showers and thunderstorms should
initially develop sometime Saturday evening well north and
northwest of Phoenix with the bulk of the activity remaining north
of the CWA until well after midnight Saturday night. As the cold
front dips southeast during the overnight before stalling out over
central Arizona Sunday, we should see showers and thunderstorms
develop across La Paz and Maricopa County by sunrise Sunday
morning. Strong low and mid level southerly upslope flow will
combine with the upper level support to bring showers and
possibly thunderstorms through the rest of Sunday morning across
Phoenix and areas to the north. Showers and thunderstorms should
mostly shift east of the Phoenix area Sunday afternoon, but
persist across the higher terrain of eastern and central Arizona
into Sunday night.

The ingredients should be present for some strong to severe
thunderstorms mainly Sunday morning with upwards of 50kts of
0-6km shear. Since moisture levels will not be all that high, CAPE
will be the limiting factor, but models are showing modest CAPE
values of 500 J/kg to possibly as high as 1000. If storms are able
to become organized enough, damaging winds and even some modest
hail will be possible. Storms should also produce locally heavy
rainfall and given the wet early part of the week, the flood
threat will also be there for areas north of Phoenix. Forecast
rain amounts for Saturday night and Sunday range from very little
southwest of Phoenix to as much as one inch across the high
terrain north and east of Phoenix.

The deep upper level low will slowly shift eastward on Monday, but
we will continue to see chances of showers and thunderstorms
across the eastern half of Arizona. Activity will mainly shift
east of Phoenix on Monday following the cold core aloft as it
begins to shift into New Mexico. Steep mid level lapse rates
across the eastern Arizona high terrain should bring another round
of thunderstorms Monday afternoon assuming there is enough sunshine
to destabilize the low levels.

The already below normal temperatures will fall further starting
Sunday with highs only the 70s across much of southern Arizona to
as high as the lower 80s across southeast California. Overnight
lows Sunday night should be the lowest so far this season with
widespread readings in the upper 50s to lower 60s. Highs Monday
should be similar to Sunday's while some drying late Monday
will push lows Monday night in the middle 50s. The trough will
finally lift well northeast by Tuesday with rapidly building
heights aloft, but highs will only recover a few degrees Tuesday
followed by a bit more for Wednesday.

Attention then turns to what could be another significant tropical
event for portions of the Desert Southwest late next week.
Hurricane Sergio, which is currently slowly drifting westward
well southwest of the tip of Baja, is forecast to make an abrupt
turn to the northeast on Monday and then the remnants might end up
making their way into the Desert Southwest late next week. Since
it is nearly a week away, there is still a decent amount of
uncertainty in the track, but the bulk of the GFS ensemble members
and even the European show the track through southeast Arizona.
Given the current forecast track, we have increased PoPs a good
amount for next Thursday with the highest PoPs focused to the
southeast and east of Phoenix. We should get a better picture over
the next few days on the eventual track and the potential heavy
rainfall amounts that may accompany the storm system.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:
Remnant low level moisture over the region will continue to bring
FEW to SCT clouds around 8 kft through early this afternoon. Winds
will follow the typical diurnal directions while speeds generally
remain at or below 10 kts. High clouds will increase by tomorrow
afternoon with a repeat of scattered clouds with bases near 7 kft.
Some gusts to 15 kt will also be possible by late Saturday
afternoon out of the west.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will favor the west at KIPL and north at KBLH today and
remain below 12 kt, with mostly clear skies. High clouds will
increase late Saturday morning. Westerly winds will also become
dominant late Saturday morning, with a few gusts above 10 kts
possible by the end of the TAF period. Otherwise, no aviation
concerns.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Gusty westerly winds are expected on Sunday as a strong low
pressure system moves through southeast California into Arizona.
However, this will coincide with a significant cool down as
temperatures fall to about 15 degrees below seasonal normals.
Wetting rains are expected across south central Arizona as
scattered to widespread showers with embedded thunderstorms move
through the region. Rain chances decrease further west towards the
Colorado River Valley and southeast California where the coverage
of showers and thunderstorms will be more isolated. Rain chances
will linger into Monday before we dry out for the middle of next
week as temperatures remain below normal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Rogers/Wilson
FIRE WEATHER...Hopper/Rogers

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.